Alert archive / Alabama / Flash Flood Warnings in 1998
Flash Flood Warning 5, NWS Tallahassee, FL
NWS Tallahassee, FL issued this flash flood warning at Mar 8, 1998, 12:15 PM CST for Coffee County, Alabama. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 8, 1998, 12:15 PM CST (18:15 UTC)
- Expired
- Mar 8, 1998, 6:00 PM CST
- In force
- 6 hr
- Issued by
- NWS Tallahassee, FL
- Area
- Whole counties
County Coffee County, AL
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.3 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -271 J/kg
- Mixed-layer LCL
- 636 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 650 m²/s²
- 0-3 km storm-relative helicity
- 709 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KTLH 081814 FFWTLH ALC031-090005- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 115 PM EST SUN MAR 8 1998 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE FL HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 600 PM CST (700 PM EST) FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHEASTERN ALABAMA ...COFFEE COUNTY THE LEVEE FOR THE PEA RIVER IN THE TOWN OF ELBA HAS BROKEN AND WATERS HAVE BEEN FLOODING THE TOWN OF ELBA. REPORTS FROM EMERGENCY MAMAGEMENT OFFICIALS IN THE COUNTY INDICATE THAT WATER LEVELS HAVE REACHED SIX FEET IN THE TOWN OF ELBA. RESIDENTS OF THE TOWN ARE BEING EVACUATED BY HELICOPTERS FROM FORT RUCKER MILITARY BASE. SINCE THE LEVEE HAS BEEN BREACHED...FLOOD WATERS WILL SPREAD OUT ALONG AREAS DOWNSTREAM FROM ELBA...AND RESIDENTS IN AREAS OF SOUTHERN COFFEE COUNTY SHOULD BE ON ALERT FOR RISING WATERS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY AND THE ROAD BENEATH MAY NOT BE INTACT. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. IT ONLY TAKES A FOOT OR TWO OF FLOWING WATER TO WASH MOST CARS AWAY. REMEMBER... MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE ACTION. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS BY FOOT OR BY AUTO. PERSONS WITH LIVESTOCK OR PROPERTY IN LOW LYING AREAS SHOULD TAKE IMMEDIATE ACTION TO PROTECT THEM FROM HIGH WATER. &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Mar 8, 9:00 AM CST, 3 hours 15 minutes earlier.
Area forecast discussion, Mar 8, 9:00 AM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 1000 AM EST SUN MAR 8 1998 CONVECTION GREATLY DECREASED OVER PAST 2 HRS...ALTHOUGH SW GA AND BIG BEND AREA STILL UNDER TORNADO WATCH THROUGH MOST OF THE AFTERNOON. SPC MDT RISK LOOKS REASONABLE AS INSTABILITY WILL CONTINUE TO INCREASE. HOWEVER...BOUNDARY LAYER WINDS ARE FORECAST TO VEER TO WLY BY MON MORN. THIS MAY HELP TO DIMINISH SVR THREAT. FLOOD WATCHES REMAIN IN EFFECT ACROSS THE AREA TODAY...WITH SOME LOCATIONS REPORTING NEARLY 8 INCHES OF RAIN FROM 6-12Z. CONSEQUENTLY HAVE ALREADY EXPERIENCED SOME FLOODING...MINOR DAM BREAKS...AND SOME EVACUATIONS. EXPECT THIS TO GET WORSE AS RAIN CONTINUES. NO 00Z ETA AVAILABLE...BUT LOOKS LIKE OOZ NGM DIGS UPPER CENTER FARTHER SOUTH AND EAST BEFORE LIFTING OUT. THIS IS CONSISTENT WITH OCCURRENCE OF SVR WX OUTBREAK LAST NIGHT AND THIS MORNING. STRONG UPPER JET SHOULD MOVE THE SYSTEM OUT QUICKLY. COLD FRONT SHOULD BE AT THE WRN EDGE OF FA JUST AFTER 18Z WITH HINT OF FOLLOWING TROF EARLY MON MORN. AS THIS FRONT APPROACHES... MAY BE SOME POTENTIAL FOR REDEVELOPMENT WITH FRONTAL PASSAGE OR WITH POSSIBLE PRE-FRONTAL TROF. HIGH POPS TODAY EVERYWHERE DRY MONDAY. NGM MOS LOOKS PRETTY GOOD WITH LOW 70S SUN AND NEAR 50 MON MORN. 16
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 8, 5:29 AM CST | Severe Thunderstorm Warning | TAE | Coffee, Geneva | 46 min |
| Mar 8, 9:48 AM CST | Severe Thunderstorm Warning | TAE | Dale | 47 min |
| Mar 8, 10:24 AM CST | Severe Thunderstorm Warning | TAE | Houston | 31 min |
Nearby
Flash Flood Warnings in Alabama, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.